How Drug-Induced Cognitive Impairment Can Impact Seniors
Be Aware: Medication Side Effects Can Mimic Dementia In Seniors
“Why has Grandpa seemed so agitated and confused this week?”
Drugs can cause cognitive impairment and mimic dementia symptoms. According to “Best Pill, Worst Pill” as people age, they become more susceptible to delirium and dementia caused by drugs. This is known as drug-induced cognitive impairment, and it is an important syndrome to recognize, because in almost all cases it can be reversed or returned to the pre-drug state (in the case of people whose cognitive impairment was worsened by drugs) by stopping the offending drug.
"Both in the hospital and office settings, drug-induced cognitive impairment is often overlooked and attributed to an underlying medical illness or merely to "old age," when it is actually a side-effect of a drug. In many cases, the reason for prescribing the culprit drug is questionable, or the cognitive impairment is related to taking multiple drugs at once."
Here are a few medications that may cause cognitive side effects:
Several types of prescription and over-the-counter medications can cause problems with thinking and memory, including:
- Pain medications, particularly opioids
“Some of the biggest culprits are medications with anticholinergic properties, which are used to treat a wide range of conditions, including anxiety, sleep disorders, depression, allergies, high blood pressure, irritable bowel syndrome, incontinence, and depression.
Don’t think you or a loved one takes an anticholinergic? You’d be surprised. One of the most common is the antihistamine diphenhydramine, one of the main ingredients in drugs such as Benadryl and Tylenol PM.
Other medications that have been linked with cognitive difficulties include benzodiazepines, which are used to treat anxiety and insomnia; corticosteroids, used to reduce inflammation; and pain medications, particularly opioids.
Even medications used to treat dementia can cause problems. A colleague recently experienced this when a parent was prescribed a drug to treat dementia and the symptoms suddenly worsened. Once the medication was changed by the individual’s doctor, the behaviors stopped.
Medications can cause side effects at any age. But they may become more pronounced as we age because the body metabolizes and eliminates medication less efficiently, causing some drugs to build up in the body. People also tend to take more medications as they age, which can increase the risk of problems due to drug interactions. It also can lead to someone taking an excess of one ingredient because it appears in multiple drugs that they are prescribed.”
What you can do as a caregiver:
“Because cognitive impairment caused by drugs is so frequently overlooked, it is important that when symptoms of confusion, altered concentration or difficulty thinking occur that you and your physician review any medications you are taking to determine if any of them might be the cause.
Fortunately, if the cause is a medication, your symptoms should go away or become less severe after stopping the drug, even if it takes weeks or months.”
Click here for more information on Medication Side Effects: How to avoid dangerous senior drug interactions
BrightStar Care of Fredericksburg & Springfield provides a full continuum of home care services comprised of companionship, personal care, dementia care, transportation, medication assistance, skilled nursing and more to improve clients’ health and quality of life.
To learn more about our local team of caregivers, skilled healthcare professionals, and home health care support for Fredericksburg families and businesses - CLICK HERE